Alabama, 2002Damaging Wind in Alabama, August 19, 2002
August 19, 2002 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 19, 1:30 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 19, 1:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT MON AUG 19 2002
ANALYSIS AND SATELLITE SHOWS H5 SHORT WAVE/TROF JUST WEST OF
FORECAST AREA. AVN/ETA FORECAST THIS UPPER TROF TO ROTATE AROUND
UPPER HIGH AND MOVE WEST AS AN INVERTED TROF IN THE EASTERLYS ACROSS
FORECAST AREA DURING THE MID WEEK AND BE WEST OF FORECAST AREA BY
THE WEEKEND. A VORTICITY MAX/SHEAR AXIS IS LEFT BEHIND ACROSS
FORECAST AREA. WITH PRECIPITABLE WATER VALUES 2 INCHES OR
MORE...CONVERGENCE ALONG THE SEA BREEZE AND OUTFLOW
BOUNDARIES...SHOULD BE A FAIR AMOUNT OF CONVECTION WITH MAXIMUM
ACTIVITY IN AFTERNOONS. CONSIDERABLE CONVECTION THIS AFTERNOON
SHOULD DIMINISH WITH LOSS OF HEATING...MAY BE AN ISOLATED STRONG OR
SEVERE STORM LATE AFTERNOON WHERE STORMS INTERACT WITH
OUTFLOWS...ESPECIALLY NEAR SEABREEZE. GUIDANCE NUMBERS DO NOT VARY
MUCH EXCEPT FOR POPS FIRST PERIOD...ETA POPS TOO HIGH TONIGHT.
EXTENDED...HPC HAS STATIONARY FRONT ACROSS FORECAST AREA LATE IN THE
WEEKEND WITH MRF SHOWING AREA IN WEAKNESS BETWEEN UPPER HIGHS. WILL
CONTINUE RAIN CHANCE.
MARINE...ISOLATED SHOWERS AND/OR STORMS TO CONTINUE...OTHERWISE NO
SIGNIFICANT CHANGES.
PRELIM NUMBERS...
MOB TB 074/088 073/089 074 1125242
PNS TB 076/088 076/088 075 1125242
DTS TB 077/087 076/088 077 1124242
GZH TB 072/088 072/090 071 1125422
2R0 TB 072/088 072/090 071 1125242
61A TB 072/088 072/090 071 1125242=
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
In the hours before
Special weather statement, Aug 19, 1:59 PM CST, 1 hour 16 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-192300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT MON AUG 19 2002
...SCATTERED SHOWERS AND THUNDERSTORMS OVER INLAND AREAS THIS
AFTERNOON AND EVENING...
...POTENTIAL FOR WATERSPOUTS ALONG COASTAL AREAS TOMORROW MORNING...
STRONG THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE INLAND SECTIONS
OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA...PRIMARILY OVER
INLAND COUNTIES. THE MAIN IMPACT OF THESE STORMS WILL BE LOCALLY
HEAVY RAINFALL...SMALL HAIL...AND OCCASIONAL STRONG GUSTS. THIS
ACTIVITY WILL OCCUR PRIMARILY DURING THE REMAINDER OF THE
AFTERNOON...THEN SUBSIDE THROUGH THE EARLY EVENING.
IN ADDITION...LIGHT SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL
DEVELOP ALONG THE COASTLINES OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE COASTLINE DURING THE EARLY MORNING. LIGHT WINDS ALOFT AND
A SOMEWHAT UNSTABLE ATMOSPHERE WILL ALLOW FOR A FEW WATERSPOUTS
ALONG COASTAL SECTIONS TOMORROW MORNING.
WHILE THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN ISOLATED
IN COVERAGE OVER THE COASTAL WATERS...BOATERS ARE URGED TO STAY FAR
AWAY FROM ANY WATERSPOUTS. WATERSPOUTS CAN EASILY FLIP MOST SMALL
BOATS...RESULTING IN SERIOUS INJURY. WATERSPOUTS CAN OCCUR WITH THE
LIGHTEST OF SHOWERS. THEIR MOVEMENT CAN BE ERRATIC...ESPECIALLY
WITH LIGHT WIND ENVIRONMENTS SUCH AS WHAT WE ARE SEEING TODAY.
AS WITH ALL SUMMERTIME THUNDERSTORMS...LIGHTNING WILL BE A PRIMARY
CONCERN FOR THOSE IN OUTDOOR ACTIVITIES. REMEMBER...IT DOES NOT
HAVE TO BE RAINING FOR LIGHTNING TO STRIKE. BE PREPARED TO MOVE
INDOORS QUICKLY AT THE APPROACH OF DARK CLOUDS OR THE FIRST SOUND OF
THUNDER.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...EMERGENCY MANAGERS
AND STORM SPOTTERS SHOULD KEEP ABREAST OF DEVELOPMENTS ON NOAA
WEATHER RADIO OR VIA MEDIA OUTLETS IN CASE AN ISOLATED SEVERE STORM
FORMS.
Thunderstorm Wind, Mobile
- When
- August 19, 3:15 PM CST to 3:20 PM CST
- Where
- Mobile County, Mobile
- Measured
- 55 kt (63 mph)
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 30.700, -88.083
A couple of trees were blown down by high thunderstorm winds. The trees fell across some power lines, which not only brought down the power lines, but the utility pole as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 19, 20021 death · $5,000 · 1 event
- Damaging Wind in Texas, August 19, 2002$250,000 · 69 kt wind · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, August 19, 2002$85,000 · 50 kt wind · 5 events
- Damaging Wind in Georgia, August 19, 2002$60,000 · 1 event
- Flash Flood in Florida, August 19, 2002$60,000 · 1 event
- Flash Flooding in Indiana, August 19, 2002$51,000 · 4 events
- Hail and Damaging Wind in South Carolina, August 19, 2002$50,000 · 60 kt wind · 2 events
- Flash Flooding and Flooding in Illinois, August 19, 2002$40,000 · 50 kt wind · 6 events
- Damaging Wind in Tennessee, August 19, 2002$40,000 · 1 event
- Lightning Strike in Florida, August 19, 2002$25,000 · 1 event
- Lightning Strike in Illinois, August 19, 2002$20,000 · 1 event
- Damaging Winds in Georgia, August 19, 2002$18,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314531.